Idaho, 2023Flood in Idaho, May 16 to 19, 2023
May 16 to 19, 2023 · NWS PIH · 1 event in 1 county or zone
One lane of Bear Creek Road in Swan Valley washed away due to extensive runoff and snow melt. Water flowing under the roadway caused the one lane collapse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One lane of Bear Creek Road in Swan Valley washed away due to extensive runoff and snow melt. Water flowing under the roadway caused the one lane collapse. It eliminated access to Calamity Campground. The collapse occurred on May 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 15, 1:03 PM MST, 10 hours 57 minutes earlier.
Area forecast discussion, May 15, 1:03 PM MST, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Mon May 15 2023
.SHORT TERM...Tonight through Thu afternoon. A closed upper level
low will remain nearly stagnant until Wed morning. This will
allow southerly flow and a small influx of moisture that will
combine with instability and thus a threat of showers and
thunderstorms develops for each afternoon and evening. On Wed
morning the closed low becomes a wave and finally starts moving
eastward, very slowly. It takes all day and all night to move from
eastern Oregon to overhead, and still has not exited the Gem State
until after Thu afternoon. So the instability and weak moisture
remains to continue the threat of afternoon and evening
thunderstorms. Overnight morning showers are also possible on some
days. It all appears light with no threat of severe thunderstorms.
With low pressure nearby, overnight cloudiness keeps mild
overnight low temperatures, with only the central Idaho mountain
alpine basins getting anywhere near freezing, with widespread 40s
for the heavily populated elevations, even some low 50s. Afternoon
highs are also running 5 to 15 deg F above normal. All this means
some strong melting of the remaining snow to continue and
potentially increase the amount of flooding.
With the low practically overhead, there is only breezy afternoon
conditions during this time, so no repeat of the winds from this
weekend. Messick
.LONG TERM...Thursday night through next Monday. Ensemble means from
the GEFS and EPS both show upper ridging amplifying over the region
Thursday night into Friday, and persisting into late Sunday before
an upstream wave begins to knock down the ridge axis and shift it
east by the Sunday night/Monday timeframe. A look at the H5 cluster
analysis shows pretty strong consensus on this evolution, with the
main source of uncertainty coming during the late Sunday/Monday
timeframe regarding how quickly and to what degree the upper ridge
axis breaks down and shifts east. It's currently a fairly even split
with 48% of members breaking it down a little quicker with the
approaching upstream wave, while the other 52% are holding onto
stronger ridging through Monday. Given this anticipated synoptic
pattern, the general weather theme looks to be warming temperatures
late week through the weekend, with a potential very subtle cool
down or leveling off of temps by next Monday. A drying trend can
also be expected by late week under the building ridge, although
there does look to be enough remnant moisture trapped beneath the
ridge to support diurnally-driven isolated to scattered afternoon
and evening convection mainly over the mountains Friday through
Sunday. However any precipitation looks rather spotty and light.
With the warming temperatures, flooding concerns from snowmelt will
continue during this period (see the Hydrology section below for
more details). NBM probabilities show chances of exceeding 80F this
weekend above 95 percent across the Eastern Magic Valley and much of
the Snake Plain, with chances of exceeding 90F running near 40-60
percent for parts of the Lower Snake Plain and Eastern Magic Valley
by Sunday. The higher elevations will be heating up as well, with
highs reaching the 60s and 70s in the mountains and overnight lows
remaining above freezing in all but the typical coldest high-
elevation spots. The Wood River Valley has about a 50% chance of
seeing the 80 degree mark for a high by Sunday near Ketchum,
increasing to near 80% in the Hailey and Bellevue areas. Needless to
say with these warm conditions, this will be an active period for
continued snowmelt and river/stream flooding. KB
&&
.AVIATION...Only KPIH and KBYI rate a high enough -TSRA threat to
require TEMPO groups as low pressure remains entrenched over the
Pacific Northwest. This will continue to send up somewhat moist
and unstable air into eastern Idaho. -SHRA/-TSRA can be expected
very afternoon and evening, but should be light enough to not have
any operational impact on CIG and near zero impact on VSBY. Wind
will be light and west to southwest during the afternoon away from
thunderstorms. Thunderstorm wind should top out with gusts to
around 30KT. Overnight wind will become light and variable during
the evening. Messick
&&
.HYDROLOGY...Active flooding from continued snowmelt continues in
many locations across the area, and expect to see this continue and
expand in coverage over the coming week. The main changes made to
the suite of flood products today include the issuance of River
Flood Watches for the Big Lost River at Howell Ranch and the Henry's
Fork near Rexburg. Forecasts have been very consistent in taking
both of these sites above flood stage over the next few days, and
HEFS forecasts strongly support this. In fact the HEFS shows a 98%
chance of reaching minor flood stage at both the Big Lost at Howell
and the Henry's Fork at Rexburg over the next 10 days.
Other changes included upgrading the River Flood Advisory to a
Warning for the Big Wood at Hailey, and trimming down the size of
the Areal Flood Advisory in Oneida County per coordination with
local Emergency Management. Other ongoing flood products continue
for the Portneuf, Blackfoot, and Bear Rivers, along with the Areal
Flood Advisories in the Southeast Highlands. We're also keeping a
close eye on the Antelope Creek near Darlington and Camas Creek at
Camas, and will continue to coordinate with local officials on any
observed impacts as levels rise along these creeks.
With the steadily warming temperatures (both daytime and overnight)
through this weekend, this will be another active period of snowmelt-
induced flooding. While some locations that have been in flood for a
while such as the Portneuf and Bear Rivers will remain in flood,
other rivers will start to get in on the flood action as well,
namely the Big Lost and Henry's Fork. KB
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 15, 7:00 PM MST, 5 hours before
Special Weather Statement
National Weather Service Pocatello ID
800 PM MDT Mon May 15 2023
IDZ054>058-160245-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Southern Hills/Albion Mountains ID-
Lower Snake River Plain ID-
800 PM MDT Mon May 15 2023
...Thunderstorms and gusty winds will impact portions of
southeastern Blaine, western Power, southwestern Bingham, eastern
Cassia and southern Minidoka Counties through 845 PM MDT...
At 759 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from near Paul to 6 miles east of Rupert to 8 miles north
of Malta. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Burley, Rupert, Heyburn, Malta, Neeley, Lake Walcott, Paul, Declo,
Rockland, Albion, Minidoka, Cold Water Rest Area, Elba, Acequia, Yale
Rest Area, Massacre Rocks, Mt Harrison, Bear Trap Airport, Pilar
Butte and Idahome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4276 11375 4306 11331 4307 11302 4259 11278
4214 11339 4236 11376 4252 11393 4276 11393
TIME...MOT...LOC 0159Z 216DEG 41KT 4266 11381 4260 11355 4244 11340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CroppFlood, Bonneville
- When
- May 16, 12:00 AM MST to May 19, 9:00 AM MST
- Where
- Bonneville County, 8 mi N of Swan Vly to 8 mi W of Swan Vly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 43.566, -111.330
One lane of Bear Creek Road in Swan Valley washed away due to extensive runoff and snow melt. Water flowing under the roadway caused the one lane collapse. It eliminated access to Calamity Campground. The collapse occurred on May 17th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Heavy Rain in Montana, May 16 to 22, 20232 deaths · $60,000 · 4 events
- Damaging Winds in Virginia, May 16, 20231 death · $3,000 · 60 kt wind · 13 events
- Tornado and Hail in Kentucky, May 16, 2023$96,000 · EF1 · 61 events
- Hail and Damaging Winds in North Carolina, May 16, 2023$182,000 · 1.25 in hail · 25 events
- Hail and Damaging Winds in Virginia, May 16, 2023$86,000 · 1.25 in hail · 31 events
- Flash Flood and Hail in Texas, May 16, 2023$250,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $51,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in North Carolina, May 16, 20231 injured · $25,000 · 1.75 in hail · 15 events
- Tornadoes and Damaging Winds in Virginia, May 16, 2023EF1 · 9 events
- Drought in Oklahoma, May 16 to 31, 202324 events
- Flash Flood and Hail in Tennessee, May 16, 20231 in hail · 24 events
- Flash Flood in Missouri, May 16, 2023$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104712.